Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 223, NWS Twin Cities, MN

August 3, 2004Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2004, 2:11 PM CDT for Martin County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 2:11 PM CDT (19:11 UTC)
Expired
Aug 3, 2004, 3:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 151 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 031911
SVRMPX
MNC091-032015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 315 PM CDT

* AT 206 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. SIREN
  ACTIVATION IS SUGGESTED. THIS STORM WAS LOCATED 11 MILES           
  NORTHWEST OF FAIRMONT...AND MOVING EAST AT 40 MPH. THIS IS AN      
  EXTENSION OF THE PREVIOUS SEVERE THUNDERSTORM WARNING.

* LOCATIONS IMPACTED INCLUDE...
  FAIRMONT.
  CEYLON.
  DONNELL.
  WELCOME.
  TRIMONT.
  NORTHROP.
  GRANADA.

LAW ENFORCEMENT REPORTED DAMAGING WINDS OF 60 MPH WERE REPORTED IN 
CEYLON AND DONNELL WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4384 9484 4355 9484 4351 9429 4384 9430

$$

DWE/SEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:15 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 10:15 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 AM CDT TUE AUG 3 2004

.DISCUSSION...
MAIN PART OF SD MCS SLIDING ESE..AND PARTS OF THIS SHOULD BRING RAIN
INTO PARTS OF WEST CENTRAL AND FAR SOUTH. WILL UP SOME POPS IN FAR
SOUTH CENTRAL AND SOUTHWEST CLOSEST TO LATEST RUC AND ETA FORECAST
INSTABILITY AXIS AND 850 THETA E ADVECTION. THESE PARAMETERS FORCED
FARTHER SOUTH THIS EVENING..LESSENING THE CHANCE OF PRECIP IN N CWA
AND CHANCES OF THUNDER.
&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MBK/RAH
Hazardous weather outlook, Aug 3, 11:13 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 AM CDT TUE AUG 3 2004

MNZ041>045-047>063-066-068>070-WIZ014>016-023>028-041028-
ANOKA-BARRON-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-DUNN-
EAU CLAIRE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-
MEEKER-MILLE LACS-MORRISON-PEPIN-PIERCE-POLK-POPE-RAMSEY-RUSK-SCOTT-
SHERBURNE-ST CROIX-STEARNS-STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-
1113 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MNZ064-065-067-073>078-041028-
BROWN-GOODHUE-LE SUEUR-NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-
YELLOW MEDICINE-
1113 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS SOUTHERN MINNESOTA
THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER
NEBRASKA MOVES EASTWARD ACROSS IOWA. A FEW OF THE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ082>085-091>093-041028-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN-
1113 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN INTENSE LINE OF THUNDERSTORMS OVER SOUTHWEST MINNESOTA WILL MOVE
ACROSS FAR SOUTH CENTRAL MINNESOTA THIS AFTERNOON...WITH THE
POTENTIAL FOR DESTRUCTIVE WIND GUSTS TO 80 TO 90 MPH...AND LARGE
HAIL. IN SOUTH CENTRAL MINNESOTA...THE COUNTIES ALONG INTERSTATE 90
STAND THE GREATEST THREAT OF SEEING THESE STORMS BETWEEN 130 PM
AND 4 PM...ESPECIALLY CITIES SUCH AS FAIRMONT...CEYLON...TRIMONT...
ELMORE...KIESTER...AND BLUE EARTH. STAY TUNED FOR POSSIBLE WARNINGS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

BINAU

In the hours before

Local storm report, Aug 3, 1:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     2 W SHERBURN            43.65N 94.77W
08/03/2004  60 MPH           MARTIN             MN   LAW ENFORCEMENT

            PEA SIZED HAIL

&&

BINAU

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:11 PM CDTSevere Thunderstorm WarningMPXMartin64 min
Aug 3, 1:59 PM CDTSevere Thunderstorm WarningMPXFaribault61 min
Aug 3, 2:45 PM CDTSevere Thunderstorm WarningMPXFreeborn60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.